What To Do If Someone Is Having A Diabetic Emergency – First Aid Training – St John Ambulance

diabetes is a long-term medical condition where the body cannot produce enough insulin sometimes people who have diabetes may have a diabetic emergency where their blood sugar becomes either too high or too low both conditions are potentially serious and may need treatment in hospital hyperglycemia is where the blood sugar levels are high it may be caused by a person with diabetes who has not had the correct dose of medication may have eaten too much sugary or starchy food or they may be unwell with an infection a person with hyperglycemia may have a medical warning bracelet warm dry skin a rapid pulse and breathing fruity sweet breath extreme thirst or drowsiness leading to them becoming unresponsive if not treated this is also known as a diabetic coma call 999 or 1 1 2 for emergency health and say you suspect hypoglycemia while you wait for help to arrive keep checking their level of response if they become unresponsive at any point open their airway check their breathing and prepare to treat an unresponsive casualty hypoglycemia is where the blood sugar levels are too low it can be caused by an imbalance between the level of insulin and the level of glucose in the blood if a person who is receiving treatment for diabetes misses a meal or takes part in a lot of exercise their blood sugar level will fall on rare occasions low blood sugar levels can occur after binge drinking and after having a seizure or epileptic fit people who suffer from diabetes may recognize when a hypoglycemic episode is coming on or starting and know that they need to eat something to bring their blood sugar level up they may have their own blood testing kit to check their blood sugar level but sometimes they may fail to recognize their symptoms in time and without help they may quickly become weak confused and unresponsive a person with very low blood sugar hypoglycemia may have medical warning bracelet weakness faintness or hunger confusion and show irrational behavior sweating with cold clammy skin a rapid pulse palpitations trembling or shaking or maybe less responsive to you if you suspect hypoglycemia help the person to sit down if they have their own glucose gel or glucose tablets help them to take them if not you need to give them something sugary such as 150 milliliter glass of fruit juice or non diet fizzy drink 3 teaspoons of sugar or sugar lumps or sugary sweets for example 3 jelly babies if they improve quickly give them more of the sugary food or drink and let them rest if they have their blood glucose testing kit with them help them to use it check their blood sugar level and stay with them until they feel completely better if they do not improve quickly look for any other reason why they’re unwell and then call nine nine nine or one one two for emergency help do not give them anything to eat or drink as they may choke while waiting keep checking their level of response if they become unresponsive open their airway check their breathing and prepare to treat and unresponsive casualty so remember if they have hyperglycemia high blood sugar levels call 9 9 9 or 1 1 2 if they have hypoglycemia low blood sugar levels and our alert give them 150 milliliters sugary drink or 3 jelly babies sit them down and let them rest if you’re unable to give them this and they don’t improve quickly call 999 or 1 1 2 for emergency help and that’s how you help somebody having a diabetic emergency if this video has been helpful to you help support Center an ambulance by going to FJ 8 org dot uk’ /soe name you

17 comments

  1. About 4 weeks or so ago (give or take a few), I was told that I had type 2 diabetes, most likely insulin-resistant & that my blood glucose was up to "50" … though I'm not entirely sure what that means, except that it was enough for the doctors to put me on a tablet that I've been taking since. What makes me nervous is that I've just heard one of my English relatives had a diabetic seizure of some kind & hers was ALSO at roughly 50 (but has since gone down to 20-something). There is a few differences between me & her, though. Being extremely obese (last time I saw her she was easily twice my size), she doesn't get out as much as I can & I believe she over-eats, just like her dad used to; whereas I only eat 1 meal a day. I don't feel any early warning signs, though (so I assume it only happens when you're as unhealthy as my cousin). At least I hope so; & hopefully the tablet brought my glucose levels down since they last tested me. I really don't want to be as ill as my cousin is… 😥

  2. Glad I always bring a bag of emergency jelly babies with me in case a stranger on the street begins to go into hypoglycaemia

Leave a Reply

(*) Required, Your email will not be published